Sunday, April 26, 2009

New Black Box warning for Methadone

Recently a black box warning was added for Methadone but most prescribers are unaware of this. The warning concerns the fact that Methadone can prolong the QT interval and lead to Torsades de Pointe and sudden death. The effect seems to happen more often at higher doses (over 100mg daily) but can also happen at lower doses. This effect seems to stop when the methadone is stopped but recurs if the Methadone is restarted. An expert panel was recently convened and they recommended the following for all patients being prescribed Methadone:
  • Inform the patient of the risk

  • Ask patients about previous heart problems

  • Measure Qt interval before treatment, after 30 days, and yearly

  • Inform patients and consider changing meds if QTc is above 450

  • Be aware of other meds that can prolong the Qt interval

These new guidelines will present quite a challenge for clinicians. Most frequently Methadone is prescribed in a methadone clinic, a setting that often has limited medical oversight. However, patient safety is paramount and so this new information should be incorporated into all medical practices.

No comments:

Post a Comment